MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/61; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/61; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75023714
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/30/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a tha, a polarcup reducer part for impactor broke while impacting the cup.No piece fell inside of the patient's incision.Procedure was completed with the same device.Surgery was not delayed.Patient was not harmed.
 
Additional Manufacturer Narrative
Additional information: b5 d1, d2, d4, h4.
 
Event or Problem Description
It was reported that, during a tha, a polarcup trial insert nav 22/61 broke while impacting the cup.No piece fell inside of the patient's incision.Procedure was completed with the same device.Surgery was not delayed.Patient was not harmed.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a tha, a polarcup reducer part for impactor broke while impacting the cup.No piece fell inside of the patient's incision.Procedure was completed with the same device.Surgery was not delayed.Patient was not harmed.The complaint device, used in treatment, was not returned for investigation and the reported failure mode could not be confirmed upon visual inspection.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.A review of the batch record revealed no deviations from the standard manufacturing process.A review of the complaint history revealed one additional complaint for the batch in question reporting a fractured device.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Corrective actions have been previously initiated to reduce the occurrence of this issue.The reported batch was produced before the implementation of the corrective action.No further escalation is required.Based on available information, the reported failure mode could not be confirmed.A relationship between the reported event and the device cannot be confirmed.Due to insufficient information, it is not possible to speculate about factors which could have contributed to the reported event.No probable cause can be determined.Normal wear and tear through repeated use is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should the device be received.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a tha, a trial insert nav.61/22 broke while impacting the cup.No piece fell inside of the patient's incision.Procedure was completed with the same device.Surgery was not delayed.Patient was not harmed.The complaint device, used in treatment, was returned for investigation and the reported failure mode could be confirmed upon visual inspection.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.A review of the batch record revealed no deviations from the standard manufacturing process.A review of the complaint history revealed one additional complaint for the batch in question reporting a fractured device.A review of the risk management documentation verifies the failure mode and severity of the reported issue.No prior escalation actions are related to the reported issue.Based on available information, the reported failure mode could be confirmed.A relationship between the reported event and the device can be confirmed.The reported device met manufacturing specifications upon release for distribution.No probable cause can be determined.Normal wear and tear through repeated use is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.This version of the device will be monitored for similar issues.This investigation is considered closed.The complaint device will be discarded.

Brand Name
POLARCUP TRIAL INSERT NAV 22/61
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14720259
Report Number9613369-2022-00309
Device Sequence Number5562365
Product Code LXH
UDI-Device Identifier07611996112542
UDI-Public07611996112542
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/31/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023714
Device Catalogue Number75023365
Device Lot NumberA52848
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2022
Supplement Date Received by Manufacturer07/15/2022
08/12/2022
08/30/2022
Initial Report FDA Received Date06/16/2022
Supplement Report FDA Received Date07/18/2022
08/30/2022
08/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/05/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown